Tags: Acetaminophen-related | Liver | Failure

Acetaminophen-related Liver Failure Up

Wednesday, 07 December 2005 12:00 AM

Acetaminophen overdose-related liver failures are on the rise in a big way, according to a disturbing study from the University of Washington in Seattle.

Acetaminophen is the active ingredient in the popular painkiller, Tylenol, as well as many widely-used combinations because it is one of very few effective non-narcotic pain relievers that doesn't cause major stomach problems.

However, the drug does have one problem, and it's a whopper - too much can cause serious liver damage.

In their study, the Washington researchers analyzed data on 662 consecutive liver failure patients seen at 22 clinics between 1998 and 2003 and found that 275 of the cases were related to acetaminophen.

They also found that the annual percentage of acute liver failure cases due to acetaminophen each year rose from 28 percent to 51 percent.

Of the acetaminophen-related liver failures, 48 percent were unintentional overdoses, 44 percent were suicide attempts, and intent was unknown in 8 percent.

Overall, 65 percent of the patients survived, 27 percent died without transplantation, and 8% underwent liver transplantation.

The investigators, led by Dr. Anne Larson, noted that there is a relatively narrow range between an effective dose of acetaminophen and a dangerous dose. They also pointed out that "consistent use of as little as 7.5 grams per day may be hazardous." One extra-strength Tylenol tablet contains half a gram of acetaminophen.

The study, which appears in a recent issue of the journal, Hepatology, concludes that it may be necessary to restrict the sale of acetaminophen to slow the rise in liver failure.

110

© 2019 Newsmax. All rights reserved.

   
1Like our page
2Share
Pre-2008
Acetaminophen overdose-related liver failures are on the rise in a big way, according to a disturbing study from the University of Washington in Seattle. Acetaminophen is the active ingredient in the popular painkiller, Tylenol, as well as many widely-used combinations...
Acetaminophen-related,Liver,Failure
257
2005-00-07
Wednesday, 07 December 2005 12:00 AM
Newsmax Media, Inc.
 

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved